Q. What is the significance of an elevated CA-19 tumor marker?

Answered by
Dr. Rajesh Kumar Padhan
and medically reviewed by iCliniq medical review team.
Published on May 08, 2016 and last reviewed on: Oct 09, 2018

Hello doctor,

I have a question regarding the significance of an elevated CA-19 tumor marker. I recently had one and that came back as 43 (per laboratory should have been under 34). I do not have cancer and I am wondering what else could cause this elevation? Please help.

Dr. Rajesh Kumar Padhan

Medical Gastroenterology
#

Hi,

Welcome to icliniq.com.

  • CA 19-9 (cancer antigen) is a tumor marker, but it can be elevated in healthy individual.
  • It can be elevated in benign conditions like pancreatitis, cirrhosis, thyroid disease and inflammatory bowel disease.
  • It can be elevated in various gastrointestinal malignancies like gastric cancer, pancreatic cancer and colorectal cancer.
  • If you are asymptomatic like no history of weight loss and anorexia then no need to worry.
  • If you have worried symptoms like significant weight loss and anorexia then you need evaluation.

Investigations to be done:

CBC (complete blood count), LFT (liver function test) and USG (ultrasonography) of abdomen.

Regarding follow up:

Revert back after the tests to a medical gastroenterologist online.---> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

Thank you doctor,

I will follow up with my PCP as I do have some symptoms. I have a history of ulcers and gastritis and I am wondering if that could cause an elevation. I have also read that reduced lung function can cause it. Is that true? I have a paralyzed diaphragm from nerve damage sustained during heart surgery and as a result my lung capacity is only about 60 percent.

Dr. Rajesh Kumar Padhan

Medical Gastroenterology
#

Hi,

Welcome back to icliniq.com.

  • History of ulcer, gastritis and reduced lung function does not cause elevation of CA 19-9.

For further doubts consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

Also Read Answers From:

Related Questions & Answers


I have weight loss, increased hunger, thirst and frequent urination. What can it be?

Query: Hello¬†doctor, I am a 19 year old female. My height is 5 feet and 6 inches, and my weight is 160. For the past month, I have been experiencing weight loss, increased hunger, increased thirst, and frequently need to go to the bathroom to pee out large amounts. My skin has become dry. I have also lost...  Read Full >>


Dr. Pratik Patil
General Medicine Physician, General Practitioner, Internal Medicine Physician, Medical Oncologist

Answer: Hello doctor, Welcome to icliniq.com. All of these symptoms, along with weight loss and dry skin point to diabetes. Polyphagia refers to excessive hunger or increased appetite. Polydipsia refers to increased thirst. Polyuria refers to increased urination. .I suggest you screen yourself for blood sug...  Read Full

My daughter has cough. Shall I give her Dexona?

Query: Hello doctor, My 5 year old daughter is suffering from a cough and mild fever for the last four days. Doctor prescribed with LCF Syrup and Azithral Syrup, but she is still coughing. Today, when she was sleeping, we heard cracking and wheezing sound and difficulty in breathing. Shall I give her Dexon...  Read Full >>


Dr. Faisal Abdul Karim Malim
Child Health Specialist

Answer: Hi, Welcome to icliniq.com. Please do CBC (complete blood count) and a chest x-ray before starting Dexona (Dexamethasone) as it is a steroid. Also, there may be a history of childhood asthma (hyper-reactive airway disease) and it is better to be sure before giving this medicine. This mostly looks li...  Read Full

Are high sugar and raised liver enzymes side effects of Protonix?

Query: Hi doctor, I have been taking Protonix for almost three weeks for acid reflux. I had some blood laboratory work done and it showed my AST 812 and ALT 1,115. Could this be a rare side effect of Protonix? My glucose also went up to 192 and lipase is 72. I do not drink, smoke or use drugs...  Read Full >>


Dr. Sadaf Mustafa
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. Is this the only liver function test you have? I wanted to trend it. Plaquenil (Hydroxychloroquine) and Protonix (Pantoprazole) both can cause elevated liver function test, but it is relatively rare with Protonix. I also want to make sure that you are not using Aspir...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.